Alert archive / South Dakota / Wind Chill Advisories in 2012
Wind Chill Advisory 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Dec 9, 2012, 9:01 PM CST for 14 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2012, 9:01 PM CST (03:01 UTC)
- Expired
- Dec 10, 2012, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
757 WWUS43 KABR 100301 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 901 PM CST SUN DEC 9 2012 ...BITTERLY COLD WIND CHILLS DEVELOPING... .TEMPERATURES WILL FALL INTO THE SINGLE DIGITS BELOW AND TEENS BELOW ZERO OVERNIGHT. THESE COLD TEMPERATURES WILL COMBINE WITH WIND SPEEDS OF 5 TO 10 MPH TO RESULT IN WIND CHILL TEMPERATURES IN THE 25 BELOW TO 35 BELOW ZERO RANGE. MNZ039-046-SDZ005>008-010-011-017>023-037-101500- /O.NEW.KABR.WC.Y.0001.121210T0301Z-121210T1500Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...MILLER 901 PM CST SUN DEC 9 2012 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST MONDAY. * WIND CHILL VALUES...25 BELOW ZERO TO 35 BELOW ZERO. * OTHER IMPACTS...ROADWAYS MAY CONTINUE TO BE SLIPPERY OVERNIGHT DUE TO THE RECENT SNOWFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ PARKIN
1 follow-up statement
031 WWUS43 KABR 101509 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 909 AM CST MON DEC 10 2012 MNZ039-046-SDZ005>008-010-011-017>023-037-101615- /O.EXP.KABR.WC.Y.0001.000000T0000Z-121210T1500Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...MILLER 909 AM CST MON DEC 10 2012 ...WIND CHILL ADVISORY HAS EXPIRED... TEMPERATURES ARE GRADUALLY WARMING WHICH WILL ALLOW WIND CHILLS TO SLOWLY WARM. THEREFORE THE ADVISORY WAS ALLOWED TO EXPIRE. $$ TDK
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 6:07 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 9, 6:07 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 607 PM CST SUN DEC 9 2012 .UPDATE... CONDITIONS HAVE IMPROVED SIGNIFICANTLY ACROSS THE AREA AS WIND SPEEDS DIMINISH WITH SUNSET. VISIBILITIES HAVE RISEN TO SIX MILES OR BETTER ACROSS THE WEST AND CENTRAL...WITH ONE MILE OR HIGHER ACROSS THE FAR EAST. NEITHER WINTER WEATHER ADVISORY OR BLIZZARD CONDITIONS ARE BEING MET ANY LONGER...SO HAVE LET ALL HEADLINES EXPIRE. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT CONDITIONS CONTINUE TO IMPROVE ACROSS THE FORECAST AREA WITH OBSERVATIONS AND WEB-CAMS REPORTING DECENT VISIBILITIES. THE WORST CONDITIONS ARE CONFINED TO THE I-90 CORRIDOR AND THE PRAIRIE COTEAU. THOUGHT ABOUT CANCELING A SMALL PORTION OF THE BLIZZARD WARNING...BUT WILL LEAVE HEADLINES ALONE FOR NOW. NO TRAVEL ADVISED IS STILL ADVERTISED FOR HIGHWAYS 14 AND 81...AS WELL AS PORTIONS OF I-29 AND I-90. IN FACT...I-29 FROM SISSETON TO SIOUX FALLS IS CLOSED. GFS LAMP GUIDANCE...AS WELL AS HI-RES MODELS SUGGEST WINDS WILL FALL BELOW 25 KNOTS BY 00Z ALONG THE I-29 CORRIDOR...WHICH SHOULD LEAD TO IMPROVED VISIBILITIES. CLEARING SKIES TONIGHT...ALONG WITH LIGHT WINDS AND FRESH SNOW COVER WILL RESULT IN LOW TEMPERATURES IN THE SINGLE DIGITS TO THE TEENS BELOW ZERO. APPARENT TEMPERATURES MAY REACH WIND CHILL CRITERIA IN LOCALIZED AREAS BY MONDAY MORNING. WILL HOLD OFF ON ISSUING A WIND CHILL ADVISORY FOR NOW AS WINDS SHOULD REMAIN BELOW 5 MPH WHEN THE COLDEST TEMPERATURES TAKE PLACE. WEAK WAA DEVELOPS THROUGH THE REST OF THE SHORT TERM WITH TEMPERATURES SLOWLY WARMING TO NEAR CLIMATOLOGY BY TUESDAY. A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION ON MONDAY NIGHT MAY PRODUCE SCATTERED FLURRIES FOR LOCATIONS NORTH OF HIGHWAY 212. .LONG TERM...WEDNESDAY THROUGH SUNDAY TEMPERATURES WILL BE THE MAIN FORECAST CHALLENGE THROUGH THE LONG TERM...PARTICULARLY NOW THAT THERE IS WIDESPREAD SNOW COVER. THE FLOW PATTERN ACROSS THE NORTHERN PLAINS SHOULD FAVOR S/W RIDGING FOR THE FIRST PART OF THE FORECAST AS ENERGY DIGS INTO THE SOUTHWEST CONUS...AND NORTHERN STREAM ENERGY TRACKS TO THE NORTH OF THE REGION. THAT SOUTHWEST CONUS ENERGY THEN EJECTS OUT INTO THE CENTRAL PART OF THE COUNTRY NEXT WEEKEND. HOWEVER...FORECASTER CONFIDENCE ON THE TRACK OF THESE SYSTEMS IS LOW...ESPECIALLY SINCE THE MODELS HAVE NOT BEEN VERY CONSISTENT FOR THE LAST COUPLE RUNS. FOR NOW...WILL KEEP THE FORECAST MAINLY DRY UNTIL A TREND CAN BECOME ESTABLISHED. TEMPERATURES WILL LIKELY AVERAGE OUT BELOW NORMAL GIVEN THE PRISTINE SNOW COVER. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT AND THROUGH THE DAY MONDAY. WIND SPEEDS CONTINUE TO DIMINISH AND LOOK TO BECOME LIGHT AND VARIABLE ACROSS THE ENTIRE CWA BY 05Z. SOME CLOUD COVER WILL SPREAD OVER THE REGION LATE IN THE TAF PERIOD...WITH OCCASIONAL PERIODS OF MVFR CIGS POSSIBLE AFTER 19Z MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...TDK AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 9, 4:40 AM CST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 440 AM CST SUN DEC 9 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 440 AM CST SUN DEC 9 2012 /340 AM MST SUN DEC 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS AND LIGHT SNOW SHOWERS WILL CONTINUE THROUGH MUCH OF THE DAY. THIS WILL RESULT IN BLOWING SNOW AND NEAR ZERO VISIBILITY AT TIMES. WINDS WILL BEGIN TO TAPER OFF AND CONDITIONS WILL IMPROVE FROM WEST TO EAST LATER THIS AFTERNOON AND TONIGHT. VERY COLD AIR WILL BE IN PLACE OVERNIGHT AND WIND CHILL READINGS WILL DROP TO THE 20S BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS CONDITIONS TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN.
Nearby
Wind Chill Advisories in South Dakota, 2012Wind Chill Advisories in Minnesota, 2012Every wind chill advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.